A Case of Jaundice of Obscure Origin
- 269 Downloads
Idiopathic painless jaundice with significant elevations in serum transaminases, occurring in a previously healthy patient, invokes a circumscribed set of possibilities including viral hepatitis, auto-immune hepatitis (AIH) and drug-induced liver injury (DILI).
In this described case, common causes of cholestatic jaundice were considered including drug-induced liver injury, viral causes of hepatitis, and auto-immune antibodies. Biliary obstruction was excluded by appropriate imaging studies. Liver biopsy was obtained, though not definitive.
After detailed investigation failed to reveal a cause of the jaundice, an empiric trial of steroids was initiated on the possibility that our patient had antibody-negative AIH and not DILI, with an associated grave prognosis.
Empiric treatment with prednisone led to rapid resolution of jaundice and to the conclusion that the correct diagnosis was antibody-negative AIH.
KeywordsDrug-induced liver injury (DILI) Auto-immune hepatitis (AIH) Antibody-negative auto-immune hepatitis Jaundice
Conflict of interest
- 1.Zimmerman HJ. Drug-induced liver disease. Hepatotoxicity: the adverse effects of drugs and other chemicals on the liver. 1st ed. New York: Appleton-Century-Crofts; 1978:351–353.Google Scholar